Doctors fear you are risking your heart health after controversial research released 5



View Profile

A controversial study on statins saw roughly 200,000 patients stop taking the cholesterol-lowering drugs in a six-month period and has been linked to an increase in heart attacks and strokes over the next 10 years.

It’s thought that roughly 10 per cent of those taking the prescribed medication have side effects such as nausea and joint pain, while one in 100 can suffer more serious issues.

However, an article published in the British Medical Journal in 2013 suggested healthy people at low risk of heart disease were at greater risk of serious side effects than health benefits from taking the medication.

When the meds found their way back into the headlines in 2014 when one health body called for more people to take the pills to prevent future heart disease, a team of researchers looked at the data over the six months following the public debate.

There was a 12 per cent increase that those in the ‘high risk’ category would stop taking their cholesterol-lowering medication without discussing it with a medical practitioner.

It is estimated 219,000 people stopped taking the drug and more than 2,000 heart attacks and strokes could occur.

Have you ever stopped taking prescription medication without discussing it with your doctor? Are you taking statins for heart disease?

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. Some months ago a new doctor doubled my cholesterol medication – I have since read that the dosage should not have been given to a woman over 65 (which I am). On the second day I got the most aggressive pains in my legs, could not sleep as a result, then nausea and insomnia. While I immediately stopped taking the medication, the leg and joint pains have never gone away, I lost 5kilos (since regained) and the insomnia persists. This warning was published in 2013, there is much more recent information on the internet – they are now saying that statins can CAUSE high blood sugar and Type2 Diabetes, memory loss and confusion. I am not inclined to take them again.

    1 REPLY
    • I took one sort for 6 years and it froze half my face. I kept asking different doctors they didnt know. One said to get over it as it was neuralgia and there are plenty worse. Another sent me to a neurologist. No one thought about this statin. Down the line it changed shape and too hard to break so I took 1 whole 1 every second day and face got worse….I worked it out myself. They changed to another and leg pains so bad couldnt sleep. Cardiologist said to take 4000 fishoil a day and its great now.

  2. I took statins, but when I twigged they might be the source of leg pains I quit. Now I keep my cholesterol satisfactorily in check by eating an apple a day. Doctors don’t mention that as a possibility.

  3. I took Statins like Lipitor and Crestor for years with terrible side effects like muscle aches in my arms cramps at night insomnia and confusion. I went to a naturopath who told me High Cholesterol is mainly diet related. He advised me to get off all animal products eat fish, chicken, lots of vegetables, porridge, fruits such as apples and all the berry family no bananas which is bad for Cholesterol. Cook in coconut oil. I take a plant sterol tablet twice a day. I brought the Cholesterol down from 9.7 to 6 then down to 5 which is acceptable. Please look into this method and avoid statins!!!

Leave a Reply

Your email address will not be published. Required fields are marked *